Med Sci Monit 2013; 19:579-583
Mefloquine use has been linked to severe gastrointestinal and neuropsychiatric adverse effects, including cognitive disturbances, anxiety, depression, psychosis, and violence. The adverse effects of the drug are thought to result from the secondary consequences of hepatocellular injury; in fact, mefloquine is known to cause a transient, anicteric chemical hepatitis. However, the mechanism of mefloquine-associated liver damage and the associated neuropsychiatric and behavioral effects of the drug are not well understood. Mefloquine and other 8-amino-quinolines are the only antimalarial drugs that target the liver-stage malaria parasites, which selectively absorb vitamin A from the host. Vitamin A is also stored mainly in the liver, in potentially poisonous concentrations. These observations suggest that both the therapeutic effectiveness of mefloquine and its adverse effects are related to the ability of the 8-aminoquinolines to alter the metabolism of retinoids (vitamin A and its congeners). Several lines of evidence support the hypothesis that mefloquine neurotoxicity and other adverse effects reflect an endogenous form of hypervitaminosis A due to a process involving: mefloquine-induced dehydrogenase inhibition; the accumulation of retinoids in the liver; retinoid-induced hepatocellular damage; the spillage of stored retinoids into the circulation; and the transport of these compounds to the gut and brain in toxic concentrations. The retinoid hypothesis could be tested clinically by comparing cases of mefloquine toxicity and untreated controls in terms of retinoid profiles (retinol, retinyl esters, percent retinyl esters, and retinoic acid). Subject to such tests, retinoid profiling could provide an indicator for assessing mefloquine-associated adverse effects.
Keywords: Drug-Induced Liver Injury - metabolism, Aggression - drug effects, Hypervitaminosis A - etiology, Liver - metabolism, Malaria - drug therapy, Mefloquine - therapeutic use, Models, Biological, Oxidoreductases - antagonists & inhibitors, Psychoses, Substance-Induced - etiology, Retinoids - metabolism